Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 51, NWS Las Vegas, NV

July 9, 2015Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 9, 2015, 4:06 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 4:06 PM PDT (23:06 UTC)
Expired
Jul 9, 2015, 7:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 211 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2920 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WGUS55 KVEF 092306
FFWVEF
NVC017-100200-
/O.NEW.KVEF.FF.W.0051.150709T2306Z-150710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 PM PDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 700 PM PDT
    
* AT 404 PM PDT...DOPPLER RADAR INDICATED SEVERAL ROUNDS OF 
  THUNDERSTORMS APPROACHING HIGHWAY 375 BETWEEN RACHEL AND HIKO. 
  REPEATED HEAVY RAIN OVER THE HIGHWAY WILL RESULT IN FLASH 
  FLOODING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HIGHWAY 375 BETWEEN RACHEL AND HIKO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3757 11527 3748 11525 3738 11540 3757 11576
      3770 11579 3752 11544

$$

MORGAN
2 follow-up statements
612 
WGUS75 KVEF 100003
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 PM PDT THU JUL 9 2015

NVC017-100200-
/O.CON.KVEF.FF.W.0051.000000T0000Z-150710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
503 PM PDT THU JUL 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
WEST CENTRAL LINCOLN COUNTY...

AT 501 PM PDT...DOPPLER RADAR INDICATED THAT THUNDERSTORMS OVER AND 
SOUTH OF HIGHWAY 375 HAD WEAKENED. HOWEVER...RAIN WAS STILL 
FALLING...AND ANY ADDITIONAL RAINFALL IN AREAS WHICH ALREADY 
RECEIVED SIGNIFICANT RAIN COULD FLOOD THE HIGHWAY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HIGHWAY 375 BETWEEN RACHEL AND HIKO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3757 11527 3748 11525 3738 11540 3757 11576
      3770 11579 3752 11544

$$

MORGAN
990 
WGUS75 KVEF 100054
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
554 PM PDT THU JUL 9 2015

NVC017-100103-
/O.CAN.KVEF.FF.W.0051.000000T0000Z-150710T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
554 PM PDT THU JUL 9 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LINCOLN COUNTY IS
CANCELLED...

AT 552 PM PDT...RADAR INDICATED THAT HEAVY RAIN HAD ENDED OVER 
HIGHWAY 375. NO REPORTS OF FLOODING HAD BEEN RECEIVED...SO THE FLASH 
FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3757 11527 3748 11525 3738 11540 3757 11576
      3770 11579 3752 11544

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:00 PM PDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM PDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT THU JUL 9 2015

.SYNOPSIS...LOW PRESSURE ALONG THE CENTRAL CALIFORNIA COAST WILL
CONTINUE TO SPREAD DRIER...COOLER AIR ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA FRIDAY THROUGH THE WEEKEND. THERE WILL STILL BE
ENOUGH MOISTURE AVAILABLE OVER PORTIONS OF INYO COUNTY AND CENTRAL
NYE COUNTIES TO GENERATE ISOLATED THUNDERSTORMS FRIDAY
AFTERNOON...BUT DRY CONDITIONS EXPECTED EVERYWHERE BY SATURDAY.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE WEEKEND...BUT
START TO CLIMB CLOSER TO NORMAL BY EARLY NEXT WEEK.
&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... UPPER LOW MOVING
INTO CENTRAL CALIFORNIA HAS HELPED GENERATE FAIRLY WIDESPREAD
THUNDERSTORMS OVER INYO COUNTY TODAY. THE NORTHERN HALF OF INYO
COUNTY HAD A FAIRLY ACTIVE MORNING WITH STRONG LIFT AND
INSTABILITY...BUT THE FOCUS HAS SHIFTED EAST AND SOUTH DURING THE
AFTERNOON WITH DEATH VALLEY NATIONAL PARK AND ESMERALDA COUNTY
SEEING THE BEST DYNAMICS. THE STORMS OVER THOSE AREAS HAVE VERY
LITTLE MOVEMENT AND FLASH FLOODING WILL REMAIN A CONCERN INTO THE
EARLY EVENING. FOR THE REMAINDER OF THE AREA THERE HAVE BEEN A FEW
STORMS DEVELOPING OVER PORTIONS OF CLARK...NYE AND LINCOLN
COUNTIES...BUT THOSE STORMS HAVE BEEN MOVING FAIRLY QUICKLY AND SO
FAR HAVE NOT CAUSED ANY PROBLEMS. THE MAIN SHORTWAVE ASSOCIATED WITH
THE LOW WILL LIFT NORTH THIS EVENING AND STORMS WILL GRADUALLY
DISSIPATE AROUND SUNSET...ALTHOUGH A FEW STORMS MAY LINGER INTO THIS
EVENING ACROSS THE FAR NORTHERN AREAS OF THE CWA. DRIER AIR WILL
CONTINUE TO MOVE INTO THE REGION FRIDAY WITH MOST OF THE AREA
THUNDERSTORM FREE. THE ONLY AREA OF CONCERN WILL STILL BE PORTIONS
OF INYO COUNTY AND CENTRAL NYE COUNTIES...BUT ANY STORMS ARE
EXPECTED TO BE MORE ISOLATED. DRIER AND MORE STABLE AIR WILL PUSH IN
FOR SATURDAY WITH DRY CONDITIONS ALONG WITH BELOW NORMAL
TEMPERATURES AREAWIDE.

.LONG TERM...SUNDAY THROUGH THURSDAY.

THE LATEST MEDIUM RANGE MODELS CONTINUE TO INDICATE A DRY SOUTHWEST
FLOW REMAINING IN PLACE ACROSS SOUTHEAST CALIFORNIA AND SOUTHERN
NEVADA MUCH OF NEXT WEEK DUE TO A MEAN TROUGH HOLDING ALONG THE WEST
COAST. AN AREA OF HIGH PRESSURE IS FORECAST TO BE CIRCULATING OVER
EASTERN NEW MEXICO AND NORTHERN TEXAS THROUGH THE MIDDLE OF NEXT
WEEK. THE GFS INDICATES SOUTHERLY FLOW OVER WESTERN ARIZONA MAY
BRING SOME MOISTURE UP INTO MOHAVE COUNTY AS EARLY AS SUNDAY THEN
THE MOISTURE BOUNDARY REMAINS NEAR MOHAVE COUNTY THROUGH AT LEAST
THE MIDDLE OF THE WEEK. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN
IN PORTIONS OF OUR NORTHWEST ARIZONA ZONES ACCORDINGLY.
OTHERWISE...THIS PATTERN WILL RESULT IN SOUTHWEST BREEZES OF 10 TO
20 MPH EACH AFTERNOON AND TEMPERATURES INCREASING A DEGREE OR TWO
SUNDAY AND MONDAY LEADING TO NEAR NORMAL READINGS MUCH OF NEXT WEEK
WITH HIGHS OF 103 TO 109 ACROSS THE MOJAVE DESERT AND COLORADO RIVER
VALLEY ZONES.
&&

.AVIATION...FOR MCCARRAN...SOUTH WINDS BETWEEN 20-30KTS EXPECTED
THROUGH 03Z BEFORE SHIFTING MORE TO THE SOUTHWEST AND DISSIPATING TO
AROUND 10KTS. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH
SUNSET...BUT MOST STORMS ARE LIKELY TO REMAIN WEST OF TOWN. DRY
CONDITIONS FRIDAY WITH SOUTH WINDS BETWEEN 10-20KTS FROM ABOUT 17Z
TO 00Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORMS EXPECTED INTO THIS EVENING ACROSS
INYO...CENTRAL NYE...LINCOLN AND CLARK COUNTIES. STRONGEST STORMS
EXPECTED TO REMAIN IN INYO COUNTY...BUT ANY STORM COULD PRODUCE
OUTFLOW WINDS UP TO 40KTS. CONDITIONS WILL IMPROVE THIS
EVENING...BUT THUNDERSTORM CHANCES WILL AGAIN BE AROUND FRIDAY OVER
MAINLY INYO AND CENTRAL NYE COUNTIES. OUTSIDE OF ANY THUNDERSTORMS
SOUTH WINDS UP TO 25KTS INTO THIS EVENING THEN DECREASING TO AROUND
10KTS OVERNIGHT.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 9, 4:06 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 PM PDT THU JUL 9 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      PANAMINT SPRINGS        36.34N 117.47W
07/09/2015                   INYO               CA   PARK/FOREST SRVC

            DEATH VALLEY NATIONAL PARK REPORTS MUD AND
            DEBRIS ACROSS HIGHWAY 190 NEAR THE PANAMINT
            SPRINGS RESORT

0250 PM     FLASH FLOOD      1 E STOVEPIPE WELLS     36.61N 117.13W
07/09/2015                   INYO               CA   PARK/FOREST SRVC

            DEATH VALLEY NATIONAL PARK REPORTS DEBRIS
            OVER HIGHWAY 190 IN STOVEPIPE WELLS

&&

NWS LAS VEGAS NV
IRIS SYSTEM

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:04 PM PDTFlash Flood WarningVEFEsmeralda116 min

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.